MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER SHEATH

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER SHEATH
Model Number 410370-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the endowrist stapler sheath tore during use with the stapler unit intra operatively.A small piece of plastic from the sheath was retrieved from the abdominal cavity during surgery.Upon inspection by the surgeon and the nurse, all pieces appear to have been accounted for.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: risk management was not able to provide any further information.They confirmed that the procedure occurred at the van ness campus.Contact information for the nurse and surgeon involved in the case was requested, however risk management elected to not provide that information.
 
Additional Manufacturer Narrative
The endowrist stapler sheath has not been returned for evaluation; therefore, the root cause of the customer reported failure mode cannot be determined.A follow-up mdr will be submitted if the instrument is returned (post engineering evaluation) or if additional information is received.A review of the site's complaint history does not show any additional complaints related to this product or this event.No image or procedure video was provided for review.Verification of the accessory product via system logs cannot be performed because accessory device product details are not captured in the system log.This complaint is being reported based on the following conclusion: it was alleged that the instrument sheath broke and a fragment fell inside the patient during a da vinci assisted procedure with no evidence or claim of user mishandling/ misuse.The fragment was retrieved during the same procedure with no patient injury.At this time it is unknown what caused the breakage to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur as unintended fragment(s) falling into the patient may require surgical intervention.Follow-up was attempted, but the missing patient information was either unknown, unavailable, not provided, or not applicable.The product is not implantable.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1: b1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction" to "serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER SHEATH
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12980453
Report Number2955842-2021-11717
Device Sequence Number4277768
Product Code NAY
UDI-Device Identifier00886874111130
UDI-Public(01)00886874111130(10)M90200625
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model Number410370-03
Device Catalogue Number410370
Device Lot NumberM90200625
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/15/2021
Supplement Date Received by Manufacturer11/15/2021
Initial Report FDA Received Date12/10/2021
Supplement Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age75 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite